Fire Life

Anxiety, a Suicide Risk; Acetaminophen and Serious Skin Reactions; FDA and Gluten-Free Labels

By Mary Jane Dittmar

Studies: Anxiety, Not Depression, the Greater Risk for Suicide

The fire service has been working to learn more about firefighter suicides and the reasons their numbers have been increasing. The following research, focused on whether anxiety or depression puts individuals at a greater risk for suicide, may provide some insight into this serious and complex problem. The four studies, published in a special issue of Depression and Anxiety, show that anxiety presents a greater risk for suicide than depression.

Study 1 involved 7,485 adults. Dr. Phillip Batterham, et al., found that incident symptoms of anxiety more strongly predicted suicide than incident symptoms of depression. The researchers concluded: “Prevention programs for depression and suicide should aim to reduce anxiety symptoms in addition to depression symptoms, and target individuals reporting symptoms such as worrying or irritability.”

In Study 2, Holly Wilcox and colleagues examined the role of post traumatic stress disorder (PTSD) in 1,433 adults who experienced severe depression and had a high lifetime rate of attempted suicide. They found that PTSD increased the risk of suicide 2.5 fold and that the increase was seen largely in subjects whose PTSD was caused by assaultive violence. The conclusion of the researchers was as follows: “Among those with recurrent major repressive disorder, PTSD appears to be a vulnerability marker of maladaptive responses to traumatic events and an independent risk factor for attempted suicide. Additional studies examining differences between those with and without PTSD on biological measures might shed light on this potential vulnerability.”

Study 3 involved a national U.S. sample of 2,864 individuals with depression. Researcher Zuimri Yaseen and her colleagues found tha

t panic attacks associated with a specific catastrophic fear of dying predicted subsequent suicide attempts. They concluded: “Panic attacks characterized by prominent morbid catastrophic cognitions may mediate the transition to suicidal ideations and suicide attempts in subjects with depressive episodes. Presence of these symptoms in clinical settings may serve as a warning sign for future suicidality.”

Dr. Amrit Kanwar, Study 4 co-author, conducted the first meta-analysis of the role of anxiety disorders in suicide. The review included 42 studies and involved 309,974 adults. The findings “conclusively showed that patients with an anxiety disorder were more likely to have suicidal thoughts.” Kanwar and his research team concluded: “This systematic review and meta-analysis provides evidence that the rates of suicides are higher in patients with any type of anxiety disorders excluding obsessive-compulsive disorder.

You can access the papers at http://www.wiley.com/WileyCDA/PressRelease/pressReleaseId-109544.html?dmmsmid=78528&dmmspid=22845025&dmmsuid=2088860?loginerror=2.

 

Acetaminophen Associated with Risk of Serious Skin Reactions

Acetaminophen, a fever and pain reliever that is one of the most widely used medicines in the United States, can cause rare but serious skin reactions, warns the Food and Drug Administration (FDA). Acetaminophen, the generic name of a common active ingredient used in many prescription and non-prescription medicines, is well known under the brand name of Tylenol®, which is sold over the counter. It is also used in combination with other medicines and in over-the-counter (OTC) formulas used for treating pain, colds, coughs, allergy, headaches, and insomnia.

Although rare, the possible skin reactions that can occur from acetaminophen use include the following: Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP). SJS and TEN are the two most serious skin reactions linked to acetaminophen. They usually require hospitalization and can cause death. AGEP usually resolves within two weeks of stopping the medication. Problems usually begin with flu-like symptoms followed by rash, blistering, and extensive damage to the surfaces of the skin. Recovery can take weeks or months, and possible complications include scarring, changes in skin pigmentation, blindness, and damage to internal organs.

The reactions can be experienced with the first-time use of acetaminophen or at any other time it is taken. If you are taking acetaminophen and develop a rash or other skin reaction, stop taking the product and seek medical attention right away. If you’ve ever had a skin reaction when taking acetaminophen, don’t take the drug again and discuss alternate pain relievers/fever reducers with your health care professional.

The FDA is requiring that a warning concerning these skin reactions be added to the labels of all prescription medicines containing acetaminophen. FDA will also work with manufacturers to get the warnings added to the labels of OTC medicines containing acetaminophen.

The FDA detected the acetaminophen-skin reaction link from a review of the medical literature and its own database, the FDA Adverse Event Reporting System (FAERS). The latter revealed 107 cases, affecting people of various ages, from 1969 to 2012, resulting in 67 hospitalizations and 12 deaths. Most cases involved single-ingredient acetaminophen products; the cases were categorized as either probable or possible cases associated with acetaminophen.

Two years ago, the FDA took steps to reduce the risk of liver injury from acetaminophen. It asked all makers of prescription products to limit acetaminophen to 325 milligrams per tablet or capsule and required that all prescription acetaminophen products include a Boxed Warning, FDA’s strongest warning, used for calling attention to serious the liver risks.

Questions and answers pertaining to acetaminophen-associated serious skin reactions are at Questions and Answers: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen.

 

FDA Issues “Gluten-Free” Labeling Requirements for Celiac Patients

At the beginning of August, the Food and Drug Administration (FDA) published in the Federal Register its definition of “gluten-free” for food-labeling purposes. People suffering with celiac disease, who must restrict gluten in their diets to prevent potential life-threatening illnesses, have been awaiting this information.

A label that describes a food as “gluten-free,” “without gluten,” “free of gluten,” and “no gluten” will indicate that the food product contains less than 20 parts per million of gluten; this is the lowest level that can be detected in foods by valid scientific analytical tools. Most people with celiac disease can tolerate foods with very small amounts of gluten. Other countries and international bodies that have set food safety standards for gluten also have established this level.

As many as three million people in the United States have celiac disease, in which the body’s natural defense system reacts to gluten by attacking the lining of the small intestine and interferes with the body’s absorption of nutrients.

According to the American Celiac Disease Alliance, the only way to manage the disease is to avoid gluten, since there is no cure for the disease.

The regulation was published August 5, 2013, in the Federal Register. Manufacturers have until August 5, 2014, to comply with the regulation. This article and additional information are at http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm363474.htm?source=govdelivery.

Photos courtesy of www.photos8.org

 

MARY JANE DITTMAR is senior associate editor of Fire Engineering and conference manager of FDIC. Before joining the magazine in January 1991, she served as editor of a trade magazine in the health/nutrition market and held various positions in the educational and medical advertising fields. She has a bachelor’s degree in English/journalism and a master’s degree in communication arts.